Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Tucson, AZ

July 12, 2014Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 12, 2014, 7:31 PM MST for Cochise County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2014, 7:31 PM MST (02:31 UTC)
Expired
Jul 12, 2014, 10:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:44 PM MSTFLASH FLOODSierra Vista, AZCOCHISE SO REPORTS FLOODING ON MOSON RD...MILE MARKER 5...SIERRA VISTA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WGUS55 KTWC 130231
FFWTWC
AZC003-130530-
/O.NEW.KTWC.FF.W.0010.140713T0231Z-140713T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
731 PM MST SAT JUL 12 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 1030 PM MST

* AT 720 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED    
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* HEAVY RAINFALL OVER THE HUACHUCA MOUNTAINS WILL RESULT IN FLASH    
  FLOODING IN THE CANYONS THAT FLOW INTO THE SIERRA VISTA            
  AREA...INCLUDING MILLER...CARR...RAMSEY CANYONS.

* THE STORM PRODUCING FLASH FLOODING WILL ALSO IMPACT SIERRA VISTA   
  AND SURROUNDING AREAS...INCLUDING HWY 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING NOW. DO NOT DRIVE INTO FLOODED ROADS OR WASHES...WATER CAN 
BE DEEPER THAN IT APPEARS.

&&

LAT...LON 3133 11039 3133 11045 3156 11045 3162 11008
      3133 10996 3133 11022 3133 11023 3133 11024
      3133 11037 3132 11038

$$

JJB/RH
2 follow-up statements
551 
WGUS75 KTWC 130356
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
856 PM MST SAT JUL 12 2014

AZC003-130530-
/O.CON.KTWC.FF.W.0010.000000T0000Z-140713T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
856 PM MST SAT JUL 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 843 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING ALONG MOSON RD NEAR MILE 
MARKER 5. OTHER REPORTS OF ROADS FLOODED IN HEREFORD.

RESIDENTS IN THE SIERRA VISTA AND HEREFORD AREA SHOULD BE AWARE OF 
THE FLASH FLOOD THREAT THROUGH THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3133 10996 3133 11045 3156 11045 3162 11008

$$

JJB/RH
090 
WGUS75 KTWC 130523
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1023 PM MST SAT JUL 12 2014

AZC003-130531-
/O.EXP.KTWC.FF.W.0010.000000T0000Z-140713T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1023 PM MST SAT JUL 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

ALTHOUGH LIGHT TO MODERATE RAIN PERSISTS ACROSS SOUTHWEST COCHISE 
COUNTY...AMPLE TIME HAS PASSED FOR RAINFALL RUNOFF TO DRAIN INTO 
WASHES. THE THREAT OF FLASH FLOODING HAS DIMINISHED. THEREFORE...THE 
FLASH FLOOD WARNING FOR SOUTHWESTERN COCHISE COUNTY HAS BEEN ALLOWED 
TO EXPIRE AT 1030 PM MST.

LAT...LON 3133 10996 3133 11045 3156 11045 3162 11008

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:00 PM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 12, 1:00 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST SAT JUL 12 2014

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS WEEKEND...ESPECIALLY FROM TUCSON EAST. DAILY CHANCES
OF THUNDERSTORMS WILL CONTINUE THROUGH THE UPCOMING WORK WEEK. MOST
STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS BUT SOME
WILL LINGER OVERNIGHT. SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG WINDS.

&&

.DISCUSSION...THUNDERSTORMS HAVE DEVELOPED OVER THE RIM COUNTRY AND
THE HIGHER TERRAIN OF SE AZ AND WC NM...MOVING WSW. WITH SEVERAL
UPPER FEATURES FOR SUPPORT...INCLUDING THE INVERTED TROUGH OVER
CHIHUAHUA...STORMS SHOULD BE STRONG/SEVERE INTO THIS EVENING AND
LINGER INTO THE OVERNIGHT. MOST PERSISTENT STORMS LIKELY TO OCCUR SE
OF TUCSON WHERE FLASH FLOOD REMAINS IN EFFECT UNTIL 10 PM.
EVENTUALLY EXPECT STORMS AND OUTFLOWS TO PUSH W THROUGH TUCSON METRO
WITH THE POTENTIAL FOR BLOWING DUST TO BE GENERATED DOWN VALLEY INTO
W PIMA AND SE PINAL COUNTIES.  A BLOWING DUST ADVISORY CONTINUES
UNTIL 9 PM.

THE HEART OF THE INVERTED TROUGH WILL CROSS SONORA TONIGHT AND
SUNDAY PUSHING LOW LEVEL MOISTURE NWD UP THE GULF OF CALIFORNIA INTO
SW AZ SUNDAY. THIS WILL FUEL STORMS AS THE MOISTURE MOVES UP THE
TERRAIN INTO SC/SE AZ SUNDAY AFTN.  A LINGERING DISTURBANCE SHOULD
ADD ENOUGH IMPETUS TO GENERATE STRONG STORMS SUNDAY.

MODELS DEPICT SHORT WAVE TROUGHS ROTATING AROUND THE GREAT BASIN
HIGH AND ENTERING EC/SE AZ FROM THE EAST BOTH MONDAY AND TUESDAY
DURING PEAK HEATING WHICH WOULD MEAN A CONTINUED CHANCE FOR
THUNDERSTORMS EARLY IN THE WEEK. THE BASIN HIGH MAY BE PUSHED
SOUTHWARD LATER IN THE WEEK BY A SERIES OF COLD FRONTS MOVING ACROSS
THE NORTHERN US. IF THE HIGH SETS UP OVER AZ AS INDICATED...THAT MAY
LOWER THUNDERSTORM CHANCES AND RAISE TEMPERATURES BY WEEKS END...KD

&&

.AVIATION...VALID THRU 14/00Z.  SCT TO NUMEROUS SHOWERS AND T-STORMS
THRU 13/05Z.  SOME STORMS WILL BE STRONG WITH GUSTS NEAR 40 KTS AND
ISOLD GUSTS 50+ KTS.  FROM KTUS EAST LCL VSBY AOB 3SM +TSRA.  WEST
OF KTUS AFT 12/21Z LCL VSBY BLO 3SM IN BLOWING DUST DUE TO STRONG
T-STORM OUTFLOWS.  AFT 13/05Z CONVECTION DIMINISHING TO ISOLATED SCT
-SHRA/TSRA THEN INCREASING TO SCT TO NUMEROUS AGAIN AFT 13/20Z.
T-STORMS SFC WIND GENERALLY 10 KT OR LESS EXCEPT NEAR T-STORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA

&&

.FIRE WEATHER...POTENTIAL FOR STRONG AND ISOLATED SEVERE
THUNDERSTORMS CONTINUE UNTIL A FEW HOURS AFTER SUNSET WITH LOCAL
WIND GUSTS GREATER THAN 50 MPH.  DUE TO RECENT RAINS MANY AREAS
SOUTHEAST OF TUCSON...STRONGER THUNDERSTORMS WITH HEAVY RAIN MAY
CAUSE LOCAL HEAVY RUNOFF.  LOCATIONS WEST OF TUCSON IN THE LOWER
DESERTS WILL LIKELY SEE AREAS OF BLOWING DUST IN THE VICINITY OF
STRONGER THUNDERSTORMS INTO THE EARLY EVENING DUE TO STRONG
DOWNBURSTS.  STORMS MOTION THROUGH TONIGHT WILL GENERALLY BE EAST TO
WEST.

SUNDAY LIKELY TO BE ANOTHER VERY ACTIVE DAY WITH PLENTY OF
CONVECTION DEVELOPING AFTER 1200.  THEREAFTER MONSOON MOISTURE
REMAINS OVER THE REGION THROUGH THE WEEK FOR DAILY CONVECTION.
CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

 FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 10 PM
  THIS EVENING FOR AZZ503-504-507-508-512-513.

 BLOWING DUST ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON UNTIL 9 PM
  THIS EVENING FOR AZZ502-504-505.

&&

PUBLIC DROZD
AVIATION/FIRE WEATHER CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 12, 1:58 PM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST SAT JUL 12 2014

AZZ506-507-509-511-122130-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND
ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
158 PM MST SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL...EXTREME
NORTHEASTERN PIMA AND EXTREME WESTERN GRAHAM COUNTIES UNTIL 230 PM
MST...

AT 147 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF MAMMOTH...OR 36 MILES NORTHEAST
OF ORO VALLEY.  THIS STORM WAS NEARLY STATIONARY BUT WILL LIKELY
DRIFT TO THE SOUTHWEST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE....MAMMOTH AND LOCATIONS
NORTHEAST OF SAN MANUEL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3249 11054 3270 11078 3284 11051 3273 11035
TIME...MOT...LOC 2057Z 180DEG 0KT 3274 11047

CERNIGLIA
Local storm report, Jul 12, 6:41 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     BLOWING DUST     8 E BISBEE              31.45N 109.75W
07/12/2014                   COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTS ONE QUARTER OF A MILE VISIBILITY DUE TO
            DUST

&&

EVENT NUMBER TWC1400045

RH
Special weather statement, Jul 12, 6:43 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST SAT JUL 12 2014

AZZ507-508-513-130230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
643 PM MST SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
730 PM MST...

AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BISBEE...MOVING SOUTHWEST
AT 10 MPH.

A SECOND THUNDERSTORM WAS 3 MILES WEST OF HEREFORD ALSO MOVING
SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH AND
BLOWING DUST REDUCING VISIBILITY TO LESS THAN ONE HALF MILE  ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE...SIERRA VISTA...
JUNCTION OF HIGHWAYS 80 AND 90...NACO...HEREFORD...PALOMINAS...
NICKSVILLE...RAMSEY CANYON PRESERVE...CORONADO NATIONAL MEMORIAL AND
PARKER CANYON LAKE.

LAT...LON 3133 11046 3152 11046 3167 10984 3133 10973
TIME...MOT...LOC 0141Z 058DEG 10KT 3156 10998

JJB

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz90 min
Jul 12, 6:43 PM MSTSpecial Weather StatementTWCCochise47 min
Jul 13, 2:21 PM MSTSpecial Weather StatementTWCCochise24 min
Jul 13, 4:24 PM MSTSpecial Weather StatementTWCPinal36 min
Jul 13, 4:33 PM MSTSpecial Weather StatementTWCCochise42 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.